Schizophrenia.com

Can Psychosis Persist While on Medication?

Hi,

I’ve recently been put on anti-psychotics, though the doctor has been very mum on what exactly the diagnosis is for what he feels is a ‘psychotic episode’ (though I feel his diagnosis is really a fraudulent characterization of a more serious issue). I have an appointment to go back to see the Doctor in the coming week, and I’m curious as to the nature of the anti-psychotic he’s prescribed to me. Currently I am on 5 mg of Abilify, which I agreed to take as a way of proving that what’s happening is not a psychotic episode. I’ve been on the medication for about three weeks now and, though I’ve seen my motivation improve and my mood stabilize, the elements of what the psychiatrist defined as ‘psychosis’ persist (i.e., I hear voices communicating with me and believe people are trying to take my thoughts).

So before I go back and make my case that perhaps I have been misdiagnosed, I would like to confirm that other people who have been on Abilify have had their symptoms reduce while taking Abilify and never had them increase of persist at levels consistent with those of pre-Abilify levels.

So has anyone who has taken Abilify found that ‘psychotic symptoms’ persist at 5mg?

PS - Sorry if this sounds blunt, I’m just trying to approach this in the most logical way possible.

1 Like

My 17 year old was just put on Abilify 5 mg and her paranoia persist. We are going to try 10 mg.

Unfortunately it’s not an exact science. What will work for one person may not work for another person. If it’s helping with your motivation and mood then another medication may help you with the voices. Being on a combination of medications is not uncommon. I think some medications may take longer then others to reach their full potential. I would let your doctor know that there is no change in the voices.

1 Like

No psych med I tried made all my symptoms disappear. Good luck the doctor will probably switch u to a billion different meds to find ‘the right one’

Heres what you need to know- Abilify is a dopamine agonist. Although it does help psychosis for some people, and it usually does improve one’s mood, it is the opposite of most other anitpsychotics, which are dopamine, serotonin and glutamate antagonists, they dampen and regulate these neurotransmitters, they dont increase them life Abilify…so what should happen? I think you should tell your doc that your med is improving your mood but not relieving you of psychotic symptoms! He may put you on additional medications or switch you over to a different antipsychotic and an anti-depressant.

I am a psych student and have taken a class on drugs, i have also taken abnormal psychology. I also know some of this from experience, I was offered abilify and I researched it heavily and decided not to fill the prescription for it. Instead, I am on Geodon and Xanax, which has put me in remission.

And oh yes, meds do not always work, I tried latuda, a very new drug, and I was more psychotic than ever, go figure. Crazy meds effect everyone differently, that’s safe to say. Who knows, Geodon may just make you get nauseous and puke, but for me it works like a charm.

1 Like

For me 5 mg is not enough. Nothing happens. I’m on 15 mg Abilify and 300 mg Quetiapine now and it’s much better. Voices are not as intense and I can tell them to leave me alone. It took about 3 weeks on right dose before I recognized a differance.

Thank you very much to everyone’s who’s taken the time to respond. I appreciate it a lot.

abilifiy didn’t work for me either. i was put on invega and i’m now into 4 years psychosis free.

im on haldol and still psychotic. go figure.

Different doses work for different people. I am on 5mg and am doing fine.

I had psychosis every day for 20 years while on 6 different meds. I turned out to be allergic to Abilify when I briefly took it and went to the hospital for a week with visual hallucinations which went away soon after I stopped taking it. The auditory hallucinations persisted however. In recent months I stopped believing that the voices were coming from outside of my head. Now I rarely hallucinate. I still take 12 mg of Invega and 100 mg of Thorazine daily. It seems like the best reduction in voices has come about as a result of a change in attitude. I hope you guys reach that point in less time than I did.

2 Likes

For me, negative symptoms are always more feared then positive ones. I’m on 40 mg Latuda and 50 mg Seroquel with a Xanax chaser and I am feeling great. I have motivation, and I have the WANT. I Want to try and do stuff, I Want to keep my job. I WANT to live and get better.

So battling negative symptoms has kept me alive. As far as Positive symptoms? I still have my voices with me. (not as many as I used to and only one now is really upsetting)

I still get little visual glitches, I still get into some word salad. I still hallucinate. (But not as vividly) My paranoia is leaving me to a degree and so is my panic. Some of my delusions are still with me, but some I can get over very quickly. Some doctors have offered higher doses… But I’m trying to cope without meds.
I’m med compliant, but I would love to be stable without meds someday.

3 Likes

My son takes Clozaril and he still has symptoms and remains psychotic.

mortimermouse, I read you take Geodon. I would like to know, how much does you are taking for maintenance treatment and how long have you been on it? I am taking Geodon as well, Just don’t know what’s the optimum dose.

I take 60mg morning and night. Any less and I am too symptomatic, any more and im doped up, sleepy and constipated

Mortimermouse was correct. What works for one person may not work for another, even if they have some of the same symptoms.I was on the highest dose of a first generation (early) medication named prolixen when I was in the hospital for 8 months. I was psychotic the majority of the time. But when I got released my doctor tapered down my dose and I started to function better. I ended up being on prolixen for more than 20 years.THEN, a new doctor put me on Abilify. It was good at first but after two weeks I got him to take me off it of it because I couldn’t stand the side effects. I’m now on resperidone. Different people need different doses too, depends on how severe your disease is.

1 Like

I don’t take abilify but i do take wo different anti-psychotics and i still experience psychosis. My brother is bipolar and he took abilify for awhile. He sometimes hear voices but the abilify didn’t help him much all it did was make him manic and anxious.

Hi mortimermouse, thanks for your reply. I just wonder, I read someone in the forum said they developed violent behaviour after taking such high dose of Geodon. Have you heard of any strong side effects after long exposure to Geodon?

By the way, you mean 60mg in the morning AND 60 mg in the evening, right? How long have been on this dose?

@pbbm I have been on Abilify for many years, 2 different pdocs kept me on it, despite the constant psychosis and anxiety I kept experiencing on this drug. Abilify works out for many people, it didn’t do much for my core SZ symptoms, but did help with some of my BP symptoms. At 5 mg of Abilify you might experience some antidepressant activity, but it probably wont do much for psychosis at this small dose. You might see some improvements starting at 10mg or more.
Abilify is a partial dopamine agonist - It is supposed to regulate or balance the amount of dopamine levels as opposed to blocking only. I found it to be ineffective for me at even high doses. Everyone is going to be different when it comes to meds. It’s best that you talk to your doctor about which medications might be for you.

1 Like

Sometimes they can make your symptoms worse. I was on Abilify for a short while and it made mine worse and made me all jumpy.